Background and Importance Sterile intraocular inflammation (SII) is a known complication of therapeutic intravitreal injections, particularly with all anti-vascular endothelial growth factor drugs. These events usually occurre sporadically but there has been an increase in the number of reported cases due to aflibercept1.
Aim and Objectives To analyse the appearance of SII in patients with intravitreal aflibercept.
Material and Methods Descriptive observational study of patients with SII after intravitreal aflibercept reported from August to November 2021. Data collected: sex, age, eye, pathology, pre-treatment, doses and batch of aflibercept, time to presentation and description of symptoms, best-corrected visual acuity (BCVA) prior to last dose, after the onset of symptoms and at six months of follow-up. Patients treated bilaterally were counted as two treatments.
Results SII was observed in 14 of the 110 patients treated (12.7%); 57% women; mean age: 78.9 ± 8.3 years.
17 eyes were treated: right 28.6%, left 50.0%, bilateral 21.4%.
Pathology: neovascular age-related macular degeneration 85.8%, diabetic macular oedema 7.1%, branch retinal vein occlusion 7.1%.
Patients previously received ranibizumab, bevacizumab and an average of 11 doses of aflibercept. All doses were from batch KT09625.
Mean time to presentation symptoms was 22 days, which included myodeopsis, precipitation in the vitreous with crystals of aspect of ‘starry sky’, vitreous inflammation and decrease of the BCVA. No patient presented infectious endophthalmitis and one required vitrectomy. Mean BCVA prior to last dose and after the onset of symptoms was 0.57 ± 0.42 logMAR and 0.56 ± 0.27 logMAR, respectively, and to the six months was 0.66 ± 0.39 logMAR.
All adverse effects were reported to the Spanish Pharmacovigilance System, manufacturer laboratory of aflibercept and Drug Inspection and Control Department of the Spanish Agency for Medicines and Medical Devices.
Conclusion and Relevance
SII is associated with intravitreal antiangiogenic drugs, especially with aflibercept.1 However, the sudden onset of symptoms alerted the Ophthalmology Department.
It was initially suspected to be related to the batch of aflibercept, but the results are inconclusive.
The clinic was important, without showing a sharp decrease in BCVA.
Long-term monitoring of these patients is necessary to assess the resolution of the inflammation.
Multidisciplinary pharmacovigilance coordination is crucial for the detection of known or unexpected adverse effects.
References and/or Acknowledgements 1. Greenberg JP et al. Aflibercept-Related Sterile Intraocular Inflammation Outcomes. Ophthalmol Retina.2019 Sep; 3(9):753-759.
Conflict of Interest No conflict of interest.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.